Alert archive / Missouri / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 30, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Apr 20, 1997, 5:47 PM CDT for Hickory County, St. Clair County, Missouri. It was in force for 48 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 20, 1997, 5:47 PM CDT (22:47 UTC)
- Expired
- Apr 20, 1997, 6:35 PM CDT
- In force
- 48 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
Counties Hickory County, MO, St. Clair County, MO
The radar
The Springfield radar (KSGF), 85 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 20, 6:10 PM CDT | Thunderstorm Wind | Appleton City, MO | |
| Apr 20, 6:18 PM CDT | Thunderstorm Wind | Preston, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 10.8 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2121 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 215 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
063 WUUS1 KSGF 202247 RRA SVRSGF MOC085-185-202335- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 547 PM CDT SUN APR 20 1997 * SEVERE THUNDERSTORM WARNING FOR HICKORY COUNTY - CENTRAL MISSOURI ST. CLAIR COUNTY - WEST CENTRAL MISSOURI * UNTIL 635 PM CDT * SOME AREAS AFFECTED OSCEOLA THROUGH 600 PM QUINCY AND HERMITAGE BY 600 PM * AT 544 PM SPRINGFIELD DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL THE SIZE OF QUARTERS. THIS STORM WAS LOCATED FROM QUINCY TO OSCEOLA AND WAS MOVING EAST-NORTHEAST AT 30 MPH. A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN OCCASIONALLY PRODUCE TORNADOES. JDG/GJ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 2:16 PM CDT, 3 hours 31 minutes earlier.
Area forecast discussion, Apr 20, 2:16 PM CDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 215 PM CDT SUN APR 20 1997 ATMOSPHERE OVER SOUTHEAST KANSAS/EXTREME SOUTHWEST MISSOURI HAS BECOME QUITE UNSTABLE THIS AFTERNOON WITH ADAP LIFTED INDICIES AT OR BELOW -6. 18Z SURFACE ANALYSIS INDICATED LOW NEAR EMPORIA KANSAS WITH WINDSHIFT LINE JUST EAST OF WICHITA. MODIFIED 12Z SPRINGFIELD SOUNDING FOR 78/55 (19Z JLN METAR) RESULTS IN ZERO CAP AND CAPE AROUND 2500. WAITING FOR FOCUSING MECHANISM TO INITIATE CONVECTION. SHOWERS AND THUNDERSTORMS...ONCE THEY DEVELOP...WILL PROGRESS EAST SOUTHEAST ACROSS THE FORECAST AREA THIS EVENING. PRECIPITATION SHOULD END IN JOPLIN/SOUTHEAST KANSAS BY MIDNIGHT AND THE REMAINDER OF THE FORECAST AREA BY SUNRISE. SEVERE THREAT FOCUSING NOW FROM SOUTHEAST KANSAS ALONG THE MISSOURI/ARKANSAS BORDER WHERE INSTABILITIES ARE THE GREATEST. ALTHOUGH HEAVY RAINFALL IS POSSIBLE...SOUTHWEST 850 MB FLOW INDICATED BY PROFILERS SHOULD PRECLUDE WIDESPREAD FLOOD PRODUCING RAIN. NOT SURE HOW MUCH CLEARING TO EXPECT OVERNIGHT AND EARLY MONDAY: SHOULD SEE ENOUGH SUBSIDENCE TO ERODE MIDDLE AND HIGH CLOUDS BUT HAVE A BAD FEELING THAT LOW CLOUDS WILL LINGER AND PREVENT SIGNIFICANT WARMUP. NEXT SYSTEM...COMPRISED OF TWO SHORTWAVES...WILL MOVE INTO THE OZARKS MONDAY EVENING AND TUESDAY. TWO PRECIPITATION MAXIMA EXPECTED...ONE OVER CENTRAL MISSOURI AND SECOND OVER SOUTHEAST KANSAS INTO NORTHWEST ARKANSAS. WOULD LIKE TO WORD PRECIPITATION CHANCES MONDAY NIGHT AS MAINLY AFTER MIDNIGHT. SEVERE THREAT WITH THIS SYSTEM SHOULD REMAIN SOUTH OF MISSOURI AND SOUTHEAST KANSAS. FWC/FAN CLOSE AND WILL MAKE ONLY MINOR ADJUSTMENTS. FIRST PERIOD IDEAS: SGF: SHOWERS/THUNDERSTORMS THIS EVENING...MOSTLY CLOUDY AFTER MIDNIGHT. LOWS UPPER 40S. JLN: SHOWERS/THUNDERSTORMS ENDING THIS EVENING...OTHERWISE MOSTLY CLOUDY. LOWS UPPER 40S. UNO: SHOWERS/THUNDERSTORMS ENDING TOWARD SUNRISE. LOWS NEAR 50. AIZ: SHOWERS/FEW THUNDERSTORMS ENDING AFTER MIDNI:GHT. LOWS MIDDLE 40S. SGF ET 048/060 046/062 042 08824 JLN ET 048/062 050/065 045 08825 MS
In the hours before
Special weather statement, Apr 20, 1:00 PM CDT, 4 hours 47 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-211800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT SUN APR 20 1997 THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES IN SOUTHEAST KANSAS BOURBON CHEROKEE CRAWFORD IN SOUTHWEST AND CENTRAL MISSOURI BARRY DALLAS LACLEDE OREGON STONE BARTON DENT LAWRENCE OZARK TANEY BENTON DOUGLAS MARIES PHELPS TEXAS CAMDEN GREENE MCDONALD POLK VERNON CEDAR HICKORY MILLER PULASKI WEBSTER CHRISTIAN HOWELL MORGAN SHANNON WRIGHT DADE JASPER NEWTON ST CLAIR ...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING... ...POTENTIAL FOR HEAVY RAINFALL ALSO EXISTS... A MID LEVEL STORM SYSTEM OVER THE CENTRAL PLAINS EARLY THIS AFTERNOON WILL MOVE INTO MISSOURI THIS EVENING. THE ATMOSPHERE OVER SOUTHEAST KANSAS AND SOUTHERN MISSOURI HAD BECOME UNSTABLE WITH TEMPERATURES IN THE 70S AND DEWPOINTS IN THE MIDDLE 50S. IN ADDITION...COLDER AIR IN THE MIDDLE LEVELS OF THE ATMOSPHERE WILL INCREASE THE INSTABILITY. AS THE MID LEVEL SYSTEM APPROACHES STRONG TO SEVERE THUNDERSTORM DEVELOPMENT IS EXPECTED...INITIALLY OVER EXTREME SOUTHEAST KANSAS BETWEEN 100 PM AND 300 PM. THE THUNDERSTORMS WILL THEN SPREAD SOUTHEAST INTO SOUTHWEST AND SOUTH CENTRAL MISSOURI DURING THE REMAINDER OF THE AFTERNOON AND EVENING HOURS. THE AREA SOUTH OF A FORT SCOTT TO BOLIVAR AND EMINENCE LINE IS THE MOST FAVORABLE AREA FOR SEVERE THUNDERSTORM DEVELOPMENT THROUGH MIDNIGHT. AREAS NORTH OF THIS LINE WILL LIKELY SEE SHOWERS AND SCATTERED THUNDERSTORMS TODAY...WHICH WILL LIMIT THE INSTABILITY AND PREVENT THUNDERSTORMS THAT DEVELOP FROM BECOMING SEVERE. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN SEVERE WEATHER THREATS TODAY...HOWEVER TORNADO DEVELOPMENT IS ALSO POSSIBLE. IN ADDITION TO THE SEVERE THUNDERSTORM THREAT HEAVY RAINFALL IS ALSO POSSIBLE...MAINLY OVER SOUTHERN MISSOURI. ONE TO TWO INCHES OF RAIN MAY OCCUR ALONG AND SOUTH OF A JOPLIN TO SPRINGFIELD AND SALEM LINE WITH ISOLATED AMOUNTS UP TO THREE INCHES ALSO POSSIBLE. ALTHOUGH THE GROUND IS RELATIVELY DRY...FLOODING PROBLEMS WILL LIKELY DEVELOP SHOULD THE HEAVY RAIN OCCUR. SPOTTERS AND EMERGENCY MANAGERS SHOULD PREPARE FOR ACTIVATION OVER SOUTHERN MISSOURI AND EXTREME SOUTHEAST KANSAS THIS AFTERNOON AND EVENING. MS
Special weather statement, Apr 20, 3:44 PM CDT, 2 hours 3 minutes before
KSZ073-097-101-MOZ066-077>081-088>096-101>105-202345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 344 PM CDT SUN APR 20 1997 ...TORNADO WATCH 160 IN EFFECT FOR EXTREME SOUTHEAST KANSAS AND SOUTHWEST MISSOURI UNTIL 1000 PM CDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR EXTREME SOUTHEAST KANSAS AND SOUTHWEST MISSOURI UNTIL 1000 PM CDT. THE WATCH IS IN EFFECT FOR THE FOLLOWING COUNTIES: IN SOUTHEAST KANSAS: BOURBON CHEROKEE CRAWFORD IN SOUTHWEST MISSOURI: BARRY BARTON CEDAR CHRISTIAN DADE DALLAS DOUGLAS GREENE JASPER LACLEDE LAWRENCE MCDONALD NEWTON OZARK POLK STONE TANEY WEBSTER WRIGHT INCLUDING THE CITIES OF SPRINGFIELD...BRANSON...JOPLIN...FORT SCOTT... PITTSBURG...LEBANON...NEVADA A COLD FRONT OVER EXTREME SOUTHEAST KANSAS WILL MOVE EAST THIS EVENING AND SERVE AS THE FOCUSING MECHANISM FOR SEVERE THUNDERSTORM DEVELOPMENT. ALONG WITH THE THREAT FOR LARGE HAIL AND DAMAGING WINDS... WIND PROFILES IN THE LOWER ATMOSPHERE ARE FAVORABLE FOR THE PRODUCTION OF TORNADOES. REMEMBER...A TORNADO WATCH MEANS THAT TORNADOES ARE POSSIBLE IN AND NEAR THE WATCH AREA. LARGE HAIL AND DAMAGING WINDS MAY ALSO OCCUR. BE READY TO MOVE TO SHELTER IF A WARNING IS ISSUED FOR YOUR AREA. MS
Special weather statement, Apr 20, 3:44 PM CDT, 2 hours 3 minutes before
KSZ073-097-101-MOZ066-077>081-088>096-101>105-202345- SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE SPRINGFIELD MO 344 PM CDT SUN APR 20 1997 ...TORNADO WATCH 160 IN EFFECT FOR EXTREME SOUTHEAST KANSAS AND SOUTHWEST MISSOURI UNTIL 1000 PM CDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR EXTREME SOUTHEAST KANSAS AND SOUTHWEST MISSOURI UNTIL 1000 PM CDT. THE WATCH IS IN EFFECT FOR THE FOLLOWING COUNTIES: IN SOUTHEAST KANSAS: BOURBON CHEROKEE CRAWFORD IN SOUTHWEST MISSOURI: BARRY BARTON CEDAR CHRISTIAN DADE DALLAS DOUGLAS GREENE JASPER LACLEDE LAWRENCE MCDONALD NEWTON OZARK POLK STONE TANEY VERNON WEBSTER WRIGHT INCLUDING THE CITIES OF SPRINGFIELD...BRANSON...JOPLIN...FORT SCOTT... PITTSBURG...LEBANON...NEVADA A COLD FRONT OVER EXTREME SOUTHEAST KANSAS WILL MOVE EAST THIS EVENING AND SERVE AS THE FOCUSING MECHANISM FOR SEVERE THUNDERSTORM DEVELOPMENT. ALONG WITH THE THREAT FOR LARGE HAIL AND DAMAGING WINDS... WIND PROFILES IN THE LOWER ATMOSPHERE ARE FAVORABLE FOR THE PRODUCTION OF TORNADOES. REMEMBER...A TORNADO WATCH MEANS THAT TORNADOES ARE POSSIBLE IN AND NEAR THE WATCH AREA. LARGE HAIL AND DAMAGING WINDS MAY ALSO OCCUR. BE READY TO MOVE TO SHELTER IF A WARNING IS ISSUED FOR YOUR AREA. MS *ADDED VERNON COUNTY TO THE LIST OF COUNTIES IN THE WATCH*
Special weather statement, Apr 20, 3:45 PM CDT, 2 hours 2 minutes before
KSZ073-097-101-MOZ066-077>081-088>096-101>105-202345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 344 PM CDT SUN APR 20 1997 ...TORNADO WATCH #160 IN EFFECT FOR EXTREME SOUTHEAST KANSAS AND SOUTHWEST MISSOURI UNTIL 1000 PM CDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR EXTREME SOUTHEAST KANSAS AND SOUTHWEST MISSOURI UNTIL 1000 PM CDT. THE WATCH IS IN EFFECT FOR THE FOLLOWING COUNTIES: IN SOUTHEAST KANSAS: BOURBON CHEROKEE CRAWFORD IN SOUTHWEST MISSOURI: BARRY BARTON CEDAR CHRISTIAN DADE DALLAS DOUGLAS GREENE JASPER LACLEDE LAWRENCE MCDONALD NEWTON OZARK POLK STONE TANEY WEBSTER WRIGHT INCLUDING THE CITIES OF SPRINGFIELD...BRANSON...JOPLIN...FORT SCOTT... PITTSBURG...LEBANON...NEVADA A COLD FRONT OVER EXTREME SOUTHEAST KANSAS WILL MOVE EAST THIS EVENING AND SERVE AS THE FOCUSING MECHANISM FOR SEVERE THUNDERSTORM DEVELOPMENT. ALONG WITH THE THREAT FOR LARGE HAIL AND DAMAGING WINDS... WIND PROFILES IN THE LOWER ATMOSPHERE ARE FAVORABLE FOR THE PRODUCTION OF TORNADOES. REMEMBER...A TORNADO WATCH MEANS THAT TORNADOES ARE POSSIBLE IN AND NEAR THE WATCH AREA. LARGE HAIL AND DAMAGING WINDS MAY ALSO OCCUR. BE READY TO MOVE TO @SHELTER IF A WARNING IS ISSUED FOR YOUR AREA. MS
Special weather statement, Apr 20, 4:23 PM CDT, 1 hour 24 minutes before
KSZ073-097-101-MOZ066-077>081-088>096-101>105-202345- SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE SPRINGFIELD MO 344 PM CDT SUN APR 20 1997 ...TORNADO WATCH #160 IN EFFECT FOR EXTREME SOUTHEAST KANSAS AND SOUTHWEST MISSOURI UNTIL 1000 PM CDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR EXTREME SOUTHEAST KANSAS AND SOUTHWEST MISSOURI UNTIL 1000 PM CDT. THE WATCH IS IN EFFECT FOR THE FOLLOWING COUNTIES: IN SOUTHEAST KANSAS: BOURBON CHEROKEE CRAWFORD IN SOUTHWEST MISSOURI: BARRY BARTON CEDAR CHRISTIAN DADE DALLAS DOUGLAS GREENE JASPER LACLEDE LAWRENCE MCDONALD NEWTON OZARK POLK STONE TANEY VERNON WEBSTER WRIGHT INCLUDING THE CITIES OF SPRINGFIELD...BRANSON...JOPLIN...FORT SCOTT... PITTSBURG...LEBANON...NEVADA A COLD FRONT OVER EXTREME SOUTHEAST KANSAS WILL MOVE EAST THIS EVENING AND SERVE AS THE FOCUSING MECHANISM FOR SEVERE THUNDERSTORM DEVELOPMENT. ALONG WITH THE THREAT FOR LARGE HAIL AND DAMAGING WINDS... WIND PROFILES IN THE LOWER ATMOSPHERE ARE FAVORABLE FOR THE PRODUCTION OF TORNADOES. REMEMBER...A TORNADO WATCH MEANS THAT TORNADOES ARE POSSIBLE IN AND NEAR THE WATCH AREA. LARGE HAIL AND DAMAGING WINDS MAY ALSO OCCUR. BE READY TO MOVE TO SHELTER IF A WARNING IS ISSUED FOR YOUR AREA. MS *ADDED VERNON COUNTY TO THE LIST OF COUNTIES IN THE WATCH*
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 4:42 PM CDT | Severe Thunderstorm Warning | SGF | St. Clair | 48 min |
| Apr 20, 5:11 PM CDT | Tornado Warning | SGF | St. Clair | 34 min |
| Apr 20, 5:29 PM CDT | Severe Thunderstorm Warning | SGF | Benton | 66 min |
| Apr 20, 5:44 PM CDT | Tornado Warning | SGF | Benton | 51 min |
| Apr 20, 5:56 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Dade | 64 min |
| Apr 20, 6:03 PM CDT | Tornado Warning | SGF | Hickory | 47 min |
| Apr 20, 6:12 PM CDT | Severe Thunderstorm Warning | SGF | Newton | 48 min |
| Apr 20, 6:23 PM CDT | Tornado Warning | SGF | Camden | 47 min |
| Apr 20, 6:35 PM CDT | Severe Thunderstorm Warning | SGF | Benton, St. Clair | 35 min |
| Apr 20, 6:40 PM CDT | Tornado Warning | SGF | Barton, Dade | 50 min |
| Apr 20, 6:48 PM CDT | Severe Thunderstorm Warning | SGF | Dallas, Hickory, Polk | 47 min |
| Apr 20, 6:58 PM CDT | Tornado Warning | SGF | Pulaski | 47 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.